Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 308, NWS Goodland, KS

September 17, 2001Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 17, 2001, 7:15 PM CDT for Wichita County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 17, 2001, 7:15 PM CDT (00:15 UTC)
Expired
Sep 17, 2001, 8:15 PM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Wichita County, KS

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 7:20 PM CDTHail 1.25Leoti, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117136156175194214233253Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1890 m above ground
0-6 km bulk shear
106 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

888 
WUUS53 KGLD 180015
SVRGLD
KSC203-180115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM CDT MON SEP 17 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WICHITA COUNTY IN WEST CENTRAL KANSAS

* UNTIL 815 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 14 MILES NORTH OF MARIENTHAL TO 4
  MILES WEST OF LYDIA...OR FROM 16 MILES NORTHEAST OF LEOTI TO 15
  MILES SOUTH OF LEOTI...MOVING SOUTHEAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LYDIA AT 725 PM CDT
  MARIENTHAL AT 730 PM CDT

ANOTHER LOCATION IN THIS WARNING IS...LEOTI.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3871 10133 3822 10147 3802 10097 3861 10079

TABER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:48 PM CDT, 27 minutes earlier.

Area forecast discussion, Sep 17, 6:48 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT MON SEP 17 2001

HAVE UPDATED THE COLORADO ZONES TO REMOVE THE SEVERE THUNDERSTORM
WATCH. THE STORMS OVER FAR EASTERN COLORADO ARE STAYING BELOW
SEVERE CRITERIA AND ARE EXPECTED TO REMAIN THAT WAY AS THEY CONTINUE
EAST.

.GLD...NONE.

LOCKHART

In the hours before

Local storm report, Sep 17, 4:28 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT MON SEP 17 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    1 W PARK                  KS   1.75 INCH HAIL
09/17/01   GOVE                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 17, 4:46 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT MON SEP 17 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    3 W PARK                  KS   1.25 INCH HAIL
09/17/01   GOVE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 17, 5:04 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT MON SEP 17 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    16 NE GOVE                KS   1 INCH HAIL
09/17/01   GOVE                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 17, 5:15 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT MON SEP 17 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    10 S GOVE                 KS   1 INCH HAIL
09/17/01   GOVE                           REPORTED BY PUBLIC.
Local storm report, Sep 17, 6:38 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT MON SEP 17 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    12 S WALLACE              KS   .88 INCH HAIL
09/17/01   WALLACE                        REPORTED BY PUBLIC.

0530 PM    12 S WALLACE              KS   .75 INCH HAIL
09/17/01   WALLACE                        REPORTED BY PUBLIC.

0530 PM    19 NW LEOTI               KS   .75 INCH HAIL
09/17/01   WICHITA                        REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Sep 17, 6:44 PM CDT, 31 minutes before
COZ091-092-180045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT MON SEP 17 2001

...THE SEVERE THUNDERSTORM WATCH FOR CHEYENNE AND KIT CARSON
COUNTIES OF EASTERN COLORADO HAS BEEN CANCELLED...

THE DISTURBANCE THAT HELPED CREATE THE SEVERE THUNDERSTORMS THIS
AFTERNOON HAS MOVED EASTWARD INTO WESTERN KANSAS. THE RAIN COOLED
ATMOSPHERE OVER EASTERN COLORADO HAS STABILIZED. ADDITIONAL
SCATTERED THUNDERSTORMS MAY OCCUR INTO TONIGHT OVER EASTERN
COLORADO. HOWEVER THESE STORMS THAT DEVELOP ARE NOT EXPECTED TO
BECOME SEVERE.

LAMMERS

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.